Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2002, 7:13 PM EDT for Tazewell County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2002, 7:13 PM EDT (23:13 UTC)
- Expired
- May 2, 2002, 7:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 022313 SVRRNK VAC185-022345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 712 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 745 PM EDT. * AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF RICHLANDS...MOVING EAST AT 55 MPH. SOME LOCATIONS THREATENED THROUGH 745 PM EDT INCLUDE RICHLANDS... TAZEWELL... BURKES GARDEN... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:45 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 2, 3:45 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA...ISSUED BY CHARLESTON WV 345 PM EDT THU MAY 2 2002 BLACKSBURG TOOK LIGHTNING STRIKE SO CHARLESTON IS BACKING UP. PRIMARILY ADJUSTMENTS DONE TO THE FORECAST RATHER THEN WHOLE SALE CHANGES. PRIMARY CHANGES TO THE EXTENDED PERIODS WHERE TEMPERATURES ON LATER MODEL RUNS LOOK WARMER THEN PREVIOUS. FLOW IS WEAK IN LATER PERIODS AND WITH WARMER TEMPERATURES THE CHANCE OF PRECIPITATION WILL BE AROUND FOR A GOOD PART OF THE WEEK. SYSTEM SATURDAY STILL LOOKS WEAK AND WILL BE BRIEF AND KEPT TO THE SOUTHERN PORTION OF FORECAST AREA. .RNK... NC...MISSING. VA...MISSING. WV...MISSING. AAR
In the hours before
Special weather statement, May 2, 1:48 PM EDT, 5 hours 25 minutes before
VAZ013-014-017-022-023-021815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 148 PM EDT THU MAY 2 2002 AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO THE ROANOKE AND NEW RIVER VALLEYS BETWEEN 150 PM AND 205 PM. WIND GUSTS UP TO 50 MPH... SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. LOCATIONS SUCH AS CATAWBA...BLACKSBURG...AND DUBLIN COULD SEE THE STRONGEST WINDS. TAKE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. WHP
Local storm report, May 2, 3:57 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SCOTTSBORO VA 1.75 INCH HAIL
05/02/02 HALIFAX
0335 PM 11 N SOUTH BOSTON VA TORNADO
05/02/02 HALIFAX TORNADO TOUCHDOWN REPORTED
MJB/SWHLocal storm report, May 2, 4:55 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SCOTTSBORO VA 1.75 INCH HAIL
05/02/02 HALIFAX
0335 PM 11 N SOUTH BOSTON VA TORNADO
05/02/02 HALIFAX TORNADO TOUCHDOWN REPORTED
MJB/SWHLocal storm report, May 2, 5:30 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
530 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM HENRY VA GOLFBALL HAIL
05/02/02 FRANKLIN
0344 PM SCOTTSBURG VA GOLFBALL HAIL
05/02/02 HALIFAX
0342 PM HALIFAX VA PENNY (0.80) HAIL
05/02/02 HALIFAX
0303 PM MONETA/BEDFORD VA TELEPHONE POLES (2)
05/02/02 BEDFORD SNAPPED OFF
0320 PM PITTSVILLE VA LARGE TREES DOWN IN
05/02/02 PITTSYLVANIA YARD
0310 PM GRETNA VA TELEPHONE POLES DOWN
05/02/02 PITTSYLVANIA
0140 PM CAMP CREEK WV FLASH FLOODING OF
05/02/02 MERCER SMAL STREAMS AND
CULVERTS OVERFLOWING
SPOTTERS
0259 PM MATOAKA WV ROADS FLOODED AND
05/02/02 MERCER WASHED OUT. DEBRIS
COVERING ROADS.
FLOODING ON BLUESTONE
RIVER.
0231 PM BOONES MILL VA WINDS 60 MPH.
05/02/02 FRANKLIN LARGE TREES FELL ON CAR.
0300 PM 1/2 MI S BURNT CHIMNEY VA WIND DAMAGE.
05/02/02 FRANKLIN ROUTE 122 CLOSED DUE TO
DOWNED TREES.
0138 PM BLACKSBURG VA 67 MPH WIND AT NWS
05/02/02 MONTGOMERY OFFICE.
0335 PM BLAND VA QUARTER SIZE HAIL.
05/02/02 BLAND
0509 PM CALLANDS VA GOLFBALL HAIL.
05/02/02 PITTSYLVANIA
JWLocal storm report, May 2, 6:30 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
630 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM SOUTH BOSTON VA HALF DOLLAR SIZE HAIL.
05/02/02 HALIFAX
0540 PM SCOTTSBURG VA ONE INCH HAIL.
05/02/02 HALIFAX
0545 PM SOUTH BOSTON VA THREE INCH HAIL.
05/02/02 HALIFAX
0350 PM MAX MEADOWS VA NICKEL (0.88) SIZE
05/02/02 WYTHE HAIL.
0539 PM 5 MI S OF BENT MOUNTIAN VA DIME SIZE HAIL.
05/02/02 ROANOKE
0244 PM RICHLANDS VA CREEK OUT OF BANKS.
05/02/02 TAZEWELL
0355 PM DUBLIN VA DIME SIZE HAIL
05/02/02 PULASKI COVERING GROUND.
0400 PM DUBLIN VA GOLFBALL SIZE HAIL.
05/02/02 PULASKI
0400 PM RADFORD VA DIME SIZE HAIL.
05/02/02 PULASKI
0403 PM RADFORD VA QUARTER SIZE HAIL.
05/02/02 PULASKI
0405 PM NEW BERN VA QUARTER SIZE HAIL.
05/02/02 PULASKI
0406 PM RADFORD CITY VA QUARTER SIZE HAIL.
05/02/02 MONTGOMERY
0350 PM 1 MI S OF DUBLIN VA BASEBALL SIZE HAIL.
05/02/02 PULASKI
0405 PM VOLVO FACTORY DUBLIN VA QUARTER SIZE HAIL.
05/02/02 PULASKI
0410 PM DUBLIN VA PING PONG BALL SIZE
05/02/02 PULASKI HAIL.
JWLocal storm report, May 2, 7:04 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
704 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 10 MI E OF TAZEWELL VA GOLF BALL SIZE HAIL
05/02/02 TAZEWELL COVERING GROUND.
TREES DOWN.
0440 PM SPRINGVILLE VA GOLF BALL SIZE HAIL.
05/02/02 TAZEWELL
0438 PM HENRY VA GOLF BALL HAIL.
05/02/02 FRANKLIN
0503 PM STAFFORDSVILLE VA QUARTER SIZE HAIL.
05/02/02 GILES
0517 PM BLACKSBURG VA ONE INCH HAIL BY
05/02/02 MONTGOMERY NWS EMPLOYEE.
0718 PM BLACKSBURG VA QUARTER SIZE HAIL
05/02/02 MONTGOMERY BY NWS EMPLOYEE.
0535 PM ROANOKE VA DIME SIZE HAIL
05/02/02 ROANOKE AT CAVE SPRING
HIGH SCHOOL BY
SKYWARN OBSERVER.
0530 PM 2.5 MI W OF BLUEFIELD WV BRUSH FORK CREEK
05/02/02 MERCER SEVERE FLOODING
NEAR ROUTE 52.
0615 PM SPRINGVILLE VA ROUTE 460/19
05/02/02 TAZEWELL INTERSECTION CLOSED
BY FLOOD WATERS.
0615 PM POCOHONTAS VA ROUTE 644 CLOSED
05/02/02 TAZEWELL BY FLOOD WATERS.
0615 PM BISHOP VA ROUTE 16 CLOSED
05/02/02 TAZEWELL BY FLOOD WATERS.
0630 PM ADRIA VA ROUTE 645 CLOSED
05/02/02 TAZEWELL BY FLOOD WATERS.
0515 PM SYDNORSVILLE VA HALF DOLLAR SIZE
05/02/02 FRANKLIN HAIL.
0555 PM SNOW CREEK VA ONE AND ONE HALF
05/02/02 FRANKLIN INCH HAIL.
JWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:22 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 23 min |
| May 2, 1:53 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 37 min |
| May 2, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 33 min |
| May 2, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Pittsylvania | 29 min |
| May 2, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 39 min |
| May 2, 2:55 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 2, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 30 min |
| May 2, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Bland, City of Radford | 25 min |
| May 2, 3:34 PM EDT | Tornado Warning | RNK | Halifax | 26 min |
| May 2, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 17 min |
| May 2, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 27 min |
| May 2, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 26 min |
| May 2, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 41 min |
| May 2, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 24 min |
| May 2, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| May 2, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 40 min |
| May 2, 4:45 PM EDT | Tornado Warning | RNK | Franklin, Henry | 15 min |
| May 2, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 27 min |
| May 2, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 40 min |
| May 2, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| May 2, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 46 min |
| May 2, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 29 min |
| May 2, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 50 min |
| May 2, 5:32 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| May 2, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 39 min |
| May 2, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 33 min |
| May 2, 6:02 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 2, 6:11 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 49 min |
| May 2, 6:17 PM EDT | Flash Flood Warning | RNK | Bland | 3 hr |
| May 2, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 23 min |
| May 2, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 26 min |
| May 2, 7:30 PM EDT | Flash Flood Warning | RNK | Montgomery, Pulaski | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.